Results 1 to 5 of 5

Thread: Purple Feet

  1. #1
    Senior Member TheAbleChef's Avatar
    Join Date
    Jan 2009
    Location
    Toronto, Ontario
    Posts
    932

    Purple Feet

    I have had purple feet for the past few weeks. When I use my leg bike or elevate them above my heart they return to normal color. I'm guessing it has to do with blood flow but it never used to be like this. I'm making an appt with my gp to see a cardio spec. but I'm concerned with the color.

    Any ideas?
    Never Give Up!

  2. #2
    You are right to be concerned and to get a referral to a cardiologist. You may have Deep Vein Thrombosis (DVT). It is important to rule that out.

    Otherwise, it isn't uncommon for people with spinal cord injury to experience swelling, discoloration, and a shiny appearance to the feet due to dependency of the legs (sitting in the wheelchair) and decreased vasomotor response and venous return so the blood pools in your feet. It may help to elevate your feet several times during the day.

    All the best,
    GJ

  3. #3
    A bluish color of the skin is not associated with DVT...much more often is rubor (redness). Bluish discoloration and mottling is common in those with SCI when their feet are dependent. If it goes away when you raise your feet, I would not be very concerned. Of course is is still possible for you to have some peripheral arterial vascular disease, esp. if you have major risk factors such as tobacco use, hyperlipidemia, or from simply aging. Discuss with your physician, and if they want you to get some arterial flow studies (which I would recommend before you see a vascular specialist), get those done.

    (KLD)

  4. #4
    Mine get the same when and it goes away after laying down. I have one foot that most of the time is warm and the other is freezing cold. Got to love SCI!!
    Tough Times Don't Last...Tough People Do!

  5. #5
    Senior Member Tim C.'s Avatar
    Join Date
    Oct 2002
    Location
    New Jersey
    Posts
    2,260
    Blog Entries
    1
    Quote Originally Posted by SCI-Nurse View Post
    A bluish color of the skin is not associated with DVT...much more often is rubor (redness). Bluish discoloration and mottling is common in those with SCI when their feet are dependent. If it goes away when you raise your feet, I would not be very concerned. Of course is is still possible for you to have some peripheral arterial vascular disease, esp. if you have major risk factors such as tobacco use, hyperlipidemia, or from simply aging. Discuss with your physician, and if they want you to get some arterial flow studies (which I would recommend before you see a vascular specialist), get those done.
    (KLD)

    No disrespect to the author of this thread, or it's subject matter, and in spite of my infrequent perusal of this site these days, Thank you for helping me live up to one of my resolutions of 2014 by making it a point to learn something new each and every day of the way. I am therefore grateful for the fact that I have been introduced to three previously unknown, to this day, the terms consisting of:
    Rubor, mottling, and hyperlibidemia.
    You covered my obligation for the next three days.

Similar Threads

  1. Purple Bone
    By trainman in forum Life
    Replies: 6
    Last Post: 05-23-2012, 12:24 AM
  2. Why does my leg bag turn purple?
    By babycakes61 in forum Care
    Replies: 8
    Last Post: 10-09-2010, 04:47 AM
  3. Purple urine
    By rybread in forum Care
    Replies: 10
    Last Post: 03-17-2009, 03:54 AM
  4. Purple/blue leg bag
    By Emi2 in forum Care
    Replies: 7
    Last Post: 09-14-2006, 12:59 PM
  5. Purple
    By Wise Young in forum Life
    Replies: 6
    Last Post: 08-07-2003, 04:18 AM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •